Alert archive / Maine / Small Craft Advisories in 2016

Small Craft Advisory 113, NWS Gray, ME

December 30, 2016

NWS Gray, ME issued this small craft advisory at Dec 30, 2016, 6:44 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2016, 6:44 PM EST (23:44 UTC)
Expired
Dec 31, 2016, 11:16 AM EST
In force
17 hr
Issued by
NWS Gray, ME

The text

As transmitted.

350 
WHUS71 KGYX 302344
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
644 PM EST FRI DEC 30 2016

ANZ150>154-311345-
/O.CAN.KGYX.GL.W.0041.000000T0000Z-161231T0700Z/
/O.NEW.KGYX.SC.Y.0113.161230T2344Z-161231T1600Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
644 PM EST FRI DEC 30 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST SATURDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST SATURDAY. THE GALE
WARNING HAS BEEN CANCELLED.

* WINDS...WEST 15 TO 20 KT WITH GUSTS UP TO 30 KT.

* SEAS...6 TO 9 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
2 follow-up statements
392 
WHUS71 KGYX 310805
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
305 AM EST SAT DEC 31 2016


ANZ151-153-312215-
/O.CAN.KGYX.SC.Y.0113.000000T0000Z-161231T1600Z/
/O.NEW.KGYX.SC.Y.0114.161231T2300Z-170101T1300Z/
PENOBSCOT BAY-CASCO BAY-
305 AM EST SAT DEC 31 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM
EST SUNDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 8 AM EST
SUNDAY. THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED.

* WINDS...SOUTHWEST 10 TO 20 KT WITH GUSTS UP TO 30 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ150-152-154-312215-
/O.EXT.KGYX.SC.Y.0113.000000T0000Z-170101T2300Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
305 AM EST SAT DEC 31 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM EST SUNDAY...

* WINDS...WEST 15 TO 25 KT WITH GUSTS UP TO 35 KT.

* SEAS...6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
610 
WHUS71 KGYX 311616
MWWGYX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
1116 AM EST SAT DEC 31 2016

ANZ150-152-154-010630-
/O.UPG.KGYX.SC.Y.0113.000000T0000Z-170101T2300Z/
/O.NEW.KGYX.GL.W.0042.161231T2300Z-170101T1000Z/
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT
25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
1116 AM EST SAT DEC 31 2016

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 5 AM EST SUNDAY. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT.

* WINDS...SOUTHWEST 20 TO 30 KT WITH GUSTS UP TO 35 KT.

* SEAS...6 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ151-153-010630-
/O.CON.KGYX.SC.Y.0114.161231T2300Z-170101T1300Z/
PENOBSCOT BAY-CASCO BAY-
1116 AM EST SAT DEC 31 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 8 AM EST SUNDAY...

* WINDS...SOUTHWEST 15 TO 25 KT WITH GUSTS UP TO 30 KT.

* SEAS...3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 30, 4:02 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Dec 30, 4:02 PM EST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gray ME
402 PM EST Fri Dec 30 2016

.SYNOPSIS...
Low pressure will move well north of our area tonight as a ridge
of high pressure and drier air builds eastward into New England.
The high will crest across the area Saturday morning before retreating
offshore. A weak low pressure system will bring a general light
snowfall to the region late Saturday into Saturday night as it
drags a warm and cold front across the area. High pressure
follows for late Sunday into Monday. Another area of low pressure
will approach for Monday Night and Tuesday with a chance for rain
or freezing rain.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 19z...a 968 millibar low was vicinity of the Gaspe Peninsula
with a surface trough extending southward through eastern New
England. A ridge of high pressure extended from the western Great
Lakes southward to the Gulf Coast. GOES imagery showed widespread
clouds in the cold cyclonic upslope flow. NWS Doppler radar showed
a number of snow showers...mainly across the higher terrain. For
tonight...winds diminish in response to the surface low moving
further north while a surface ridge slides eastward with a relaxing
pressure gradient. We'll gradually clear with lingering clouds and
snow showers confined largely to the high terrain. Lows tonight
will be in the teens to near 20...with readings near 10 above
across the mountains.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
On Saturday...a few lingering low clouds across the higher
terrain as moisture is trapped beneath the subsidence inversion
with cresting surface ridge. Otherwise...some early sunshine
before the ridge quickly retreats offshore. A shortwave impulse
over the western Great Lakes Saturday morning will race eastward
along with an associated surface low. Clouds will arrive during
the afternoon in developing warm air advection pattern with some
light overrunning snow breaking out towards evening ahead of a
warm front. The heaviest QPF will likely fall from the mountains
and foothills eastward to mid coast Maine where we could see a 2
to 5 inch snowfall Saturday night...and lower amounts south. The
cold front will sweep east early Sunday with a few upslope snow
showers in its wake across the higher terrain. It should be noted
that the south-southwest low level trajectory late Saturday and
a surface to 850 millibar temperature differential exceeding 13C
may generate some light ocean effect snow/rain...depending on
boundary layer temperatures ahead of the synoptic snow event. This
activity should be confined to coastal sections mainly east of
Wiscasset.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Expect a progressive weather pattern for the foreseeable future
which will keep several storm systems tracking quickly across the
country. For us this means a fairly changeable weather pattern
with frequent chances for precipitation. At this time, the best
chances for precipitation will be centered on Tuesday and Friday.

On Sunday expect cold advection behind the departing trough as
surface high pressure begins to move in from the east. A west to
northwest wind will allow for good mixing downstream of the
mountains, so temperatures on the coastal plain will likely warm
into the upper 30s to around 40. This is a few degrees below the
model guidance due to the expectation of a fresh few inches of
snow from Saturday. Sunday night, high pressure moves over the
area with nearly calm winds and a clear sky for most of the night.
This will allow for good radiational cooling with a still fresh
snow cover. Trended the forecast toward a blend of the MAV and MET
for low temperatures with the typical cold spots lowered even
further from there. Most of the area will drop into the teens, but
the cold spots fall into the single digits and possibly close to
zero. High pressure moves east on Monday with temperatures a
little cooler, generally in the 30s with a light east wind
developing.

The next significant storm system will feature a trough moving
through the northern plains and Great Lakes with the primary
surface low staying well to our northwest. This puts our region in
the warm sector of the broader cyclone. BUT that doesn't mean we
will be warm. Models are consistent in developing at least a hint
of a secondary surface low developing over southern New England on
Tuesday which strengthens an easterly flow over northern New
England ahead of it. Although the models like to forecast this as
an easterly flow, in reality this will be a cold air dammed flow
with winds across most of western Maine and eastern New Hampshire
actually coming from the north with cold temperatures lodged in
place. This is a significant factor considering precipitation will
be arriving on Tuesday. Temperatures aloft are expected to be warm
considering our location within the broader warm sector, but
surface temperatures will likely be below freezing for most of the
area as precipitation begins. As a result, expect perhaps a brief
period of snow at the onset but precipitation will quickly change
to freezing rain.

It is likely that temperatures will warm above freezing during
the day Tuesday across southern and western New Hampshire, but
western Maine and east central New Hampshire may not be so lucky.
While model forecasts want to bring temperatures into the upper
30s to low 40s across the whole area, experience reminds us that
cold air damming will keep the cold temperatures in place
especially over interior western Maine and east central New
Hampshire. Coastal areas may warm up depending on the track of the
coastal low and the resulting coastal front. At this point
freezing rain is a threat areawide, but the longest duration of
icing will be possible across the interior eastern foothills
from Conway to Farmington and Skowhegan. As the coastal low and
broader trough/occluded front cross through the area Wednesday
night temperatures will warm to near or above freezing areawide as
precipitation ends.

Expect a westerly flow behind the system on Wednesday with cold
advection eventually arriving. Downsloping flow toward the coast
will allow temperatures to warm into the 40s, but the arrival of
fairly strong cold advection during the day could bring a period
of gusty winds.

High pressure passes by to our south on Thursday with colder
temperatures. The next wave tracks near the area on Friday.
Models differ on how close to bring this system to our area, with
the GFS favoring a more northerly track and some snow over
southern/coastal areas while the ECMWF keeps this far enough south
to keep precipitation away.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Scattered lingering MVFR in mountain -shsn...otherwise
VFR. Conditions lowering to MVFR late Saturday in -sn with areas
of IFR Saturday night.

Long Term...Should see mostly VFR conditions Sunday into Monday,
but increasing clouds and precipitation will lower conditions to
MVFR or worse at times on Tuesday. Freezing rain will be possible
areawide at least briefly, but will be most prolonged in interior
western Maine possibly affecting Augusta into early Tuesday
evening.

&&

.MARINE...
Short Term...Gales continue into tonight with diminishing winds
and seas offering a brief respite on Saturday before small craft
conditions return by Saturday night with a chance for Gale Force
gusts outside the bays.

Long Term...Advisory level westerly winds continue through Sunday
before diminishing Sunday night as high pressure crosses northern
New England. An east to southeasterly flow develops by Monday
night and strengthens as the next low tracks near the Gulf of
Maine Tuesday. Winds could reach gale force as the low
strengthens. Expect advisory level winds behind the system for
Wednesday into Wednesday night.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Warning until 2 AM EST Saturday for ANZ150>154.

&&

Schwibs/Kimble
Hazardous weather outlook, Dec 30, 3:28 PM EST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 PM EST FRI DEC 30 2016

MEZ007>009-012>014-018>028-NHZ001>015-312030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
328 PM EST FRI DEC 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LIGHT SNOW IS EXPECTED ON SATURDAY WITH GENERALLY 1 TO 3 INCHES
OF ACCUMULATION.

ON TUESDAY A MORE COMPLEX WEATHER SYSTEM WILL PROVIDE A CHANCE OF
FREEZING RAIN TO MOST OF NEW HAMPSHIRE AND WESTERN MAINE. FREEZING
RAIN WILL LIKELY CHANGE TO RAIN DURING THE DAY TUESDAY AS
TEMPERATURES WARM UP OVER WESTERN AND SOUTHERN NEW HAMPSHIRE AS
WELL AS COASTAL MAINE. BUT INTERIOR WESTERN MAINE AND EAST CENTRAL
NEW HAMPSHIRE COULD SEE FREEZING RAIN LAST INTO THE AFTERNOON OR
EVENING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-312030-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
328 PM EST FRI DEC 30 2016

...GALE WARNING IN EFFECT UNTIL 2 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 30, 3:22 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
322 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             2 S BEDFORD             42.92N  71.52W
12/30/2016  E6.0 INCH        HILLSBOROUGH       NH   PUBLIC

&&

EVENT NUMBER GYX1604138

KIMBLE
Local storm report, Dec 30, 4:02 PM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
402 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     SNOW             BETHLEHEM               44.28N  71.69W
12/30/2016  M6.0 INCH        GRAFTON            NH   SOCIAL MEDIA

&&

EVENT NUMBER GYX1604139

LEGRO
Local storm report, Dec 30, 4:11 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
411 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     SNOW             1 S MILTON              43.40N  70.99W
12/30/2016  E17.5 INCH       STRAFFORD          NH   SOCIAL MEDIA

&&

EVENT NUMBER GYX1604140

KIMBLE
Local storm report, Dec 30, 4:38 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
438 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     SNOW             1 SSE OAKWOOD           44.64N  69.35W
12/30/2016  E8.0 INCH        WALDO              ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1604141

LEGRO
Local storm report, Dec 30, 4:41 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
441 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             1 NW JACKSON            44.63N  69.14W
12/30/2016  E8.0 INCH        WALDO              ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1604142

LEGRO
Local storm report, Dec 30, 4:59 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
459 PM EST FRI DEC 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             EUSTIS                  45.21N  70.47W
12/30/2016  M19.2 INCH       FRANKLIN           ME   COOP

&&

EVENT NUMBER GYX1604143

KIMBLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 7:10 PM ESTSpecial Weather StatementGYXCumberland, York95 min
Dec 29, 8:34 PM ESTSpecial Weather StatementGYXAndroscoggin, Cumberland, Kennebec, York86 min
Dec 29, 10:15 PM ESTSpecial Weather StatementGYXAndroscoggin, Cumberland, Kennebec, Waldo, York90 min
Dec 29, 11:43 PM ESTSpecial Weather StatementGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, York92 min
Dec 30, 3:27 AM ESTGale WarningGYX15 hr

Nearby

Small Craft Advisories in Maine, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.